Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

have your kids been on these meds?

the dr has been changing my daughters meds to find the right one but he wants me to start her on depakote for bipolar and she is just 7 years old from what i read its not even for this problem and seems really strong for her im worried ,suppose to start it on friday but not sure i want to ...please help

Answer Question
 
maryla28

Asked by maryla28 at 12:21 PM on Apr. 7, 2009 in Health

Level 1 (0 Credits)
Answers (10)
  • Get a second opinion.
    Anonymous

    Answer by Anonymous at 12:23 PM on Apr. 7, 2009

  • I speak from personal experience, do NOT let any doctor put a child that age on medication like that. It is not approved for children, at all! It actually tends to have the opposite reaction on children and make them worse. They put me on that for depression when I was in the 6th grade and my parents still want to kick themselves for letting the doctor do this. It really messed me up back then and I work very hard in my area to educate parents on the dangers of these medications in children. Trust your gut and find alternative ways. There are natural supplements that can help, especially in children.
    DDry

    Answer by DDry at 12:24 PM on Apr. 7, 2009

  • I second the previous posters.
    Anonymous

    Answer by Anonymous at 12:26 PM on Apr. 7, 2009

  • if you that worried I would do what the other moms said and get a second opinon. What is the meds for? I know my mom takes an anti depressent for restless leg syndrome, so i know they precribe different meds for all different things, BUT my moms 50 not 7. I would deffinatly get a second opinon
    luvsgriffin

    Answer by luvsgriffin at 12:32 PM on Apr. 7, 2009

  • my daughter was diagnosed with adhd ,anxiety and bipolar and that med is supposedly for the bipolar but i am getting a second opinion anyway because i didn't agree with it when he gave me the script and im not getting it filled until we see another dr .just called got an appointment next mon. thanks everyone
    maryla28

    Answer by maryla28 at 12:45 PM on Apr. 7, 2009

  • I don't want to sound dumb, but I've done a lot of research all different mental illness as my brother, sister, uncle even my father suffer from bipolar or schizophrenia. my understanding of any type of bipolar it shows it self in the early 20's. young children is very rare, even though it runs in my family our doctors still told us how rare it would be, but possible. does is run in your family? if no, I'd quickly go to a different practice. I would go to the library do research of your own. I know many people that have used that drug some for other disorders. its my understanding it is used as lithium or a haldol type drug to slow the brain down unless used for seizure disorders. this disease, is a life long thing, I get that, I have family that goes off and on meds to try to live normal as possible lives with therapy. once you start a drug like that there are side effects and she'll probably be on a larger dose w/time

    Kerinmomof2

    Answer by Kerinmomof2 at 12:56 PM on Apr. 7, 2009

  • ok well I have ADHD severly! I take adderall for it (i'm 95%) if that makes sense to you...when I got diagnosed the doctor tried over and over to tell me that I had anxiety and depression and I am the most care free bubbley person!! I just laughed at him....I've talked to NUMEROUS people who also have ADHD and the doctors also told them the same thing! My brother in law is 11 and they did the same thing to him started him on adderall and now he is taking meds for adhd,anxiety,insomnia,depression,and much more and he has been diagnosed with autisim also...and he seems completly normal to me.....so just be careful.
    luvsgriffin

    Answer by luvsgriffin at 1:10 PM on Apr. 7, 2009

  • depakote sounds a little strong. And its an antimania med when used over a certain mg. and seizure prevention under it.
    For a 7 year old that is not epilectic, it seems a little much. I would also look into a second opnion.
    MamiJaAyla

    Answer by MamiJaAyla at 1:26 PM on Apr. 7, 2009

  • Yeah, I would get a different opinion. Depakote can destroy her liver over time. I know older people who take it that have to get Liver Function Tests with each Depakote level.
    Izsarejman

    Answer by Izsarejman at 1:35 PM on Apr. 7, 2009

  • PLEASE  message me and I can share some websites that i think can help you. I agree that I would get another opinion before i started that drug.

    jmcan

    Answer by jmcan at 1:36 PM on Apr. 7, 2009

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Cafemom Join now to connect to other members! Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN